Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
October 31, 2014, 07:40:21 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 644118
  • Total Topics: 49026
  • Online Today: 162
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 5
Guests: 116
Total: 121

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Atripla and ADHD Meds?  (Read 1617 times)

0 Members and 1 Guest are viewing this topic.

Offline pozsocalguy

  • Member
  • Posts: 8
Atripla and ADHD Meds?
« on: February 18, 2013, 10:55:55 PM »
Hi! I went to a psychiatrist today and was diagnosed with ADHD. (I've known for a while, but really couldn't be bothered to do anything about it.)  It's gotten to the point where I really need to do something and I've decided to go on meds for it. Sadly, there are people that think being a somewhat impulsive, hyperactive chatterbox isn't "appropriate" for a 30 something year old.

I saw some posts here on this forum with people that take Adderall, etc. for ADHD and have no problems. The psych wants to put me on Concerta. I'm a little cautious as I am not big on prescription drugs, especially pills. (I refuse to take sleeping pills or pain meds for example.) More specific, taking anything that I feel might interact or have negative effects on the effectiveness of Atripla. Atripla is the the best HIV medicine I've ever been on and after trial and error of a few different combinations, has brought my T Cells from 60 when diagnosed to normal levels and zero viral load and continues to work for the past ten years just as good as it did in the beginning.

So, my question is, I've read those reports about amphetamines and stimulants replicating HIV at a faster rate in mice, but nothing in humans. So I'm feeling okay about this, however, the side effects of a lot of these ADHD medicines just seem like non-starters.  I don't want to get on one drug for one thing and then have to take six more to deal with the side effects.  I've read that some of the Methylphenidates can cause "vivid dreams". I already have some pretty vivid dreams thanks to Atripla. I would prefer to not have them get even more vivid. I'm also concerned about "sexual side effects". The psych seems to think that since I'm single, that isn't an issue. (No, I'm not a eunuch or or a catholic priest last time I checked.) Lastly, I'm seeing some of these drugs that affect the CNS can cause Peripheral Neuropathy (which thanks to HIV and the meds I've been on over the years, I already have some nerve damage in the toes and hands) I'm a bit concerned about this. I am aware that everybody experiences side effects, etc. differently.

Is anybody familiar with Concerta and any interactions with Atripla? (I know sometimes the side effects listed don't include everything) Any reason that I should avoid this combo or ask for something different? I meet with a cardiologist/internal medicine specialist tomorrow to get clearance to take stimulants so he'll be checking any potential heart or cardiovascular problems (which is good so I can hopefully stop worrying about dropping dead of a heart attack because of HIV meds). I'd just like some opinions from other people with HIV and ADHD (which to be honest, I thought was a completely made up disease all these years).

Thanks all!
I am the libertarian, atheist, lovechild of Charles Nelson Reilly and Paul Lynde. Oh, and PS....  Madonna is EVERYTHING, Everybody else is NOTHING.

Online mecch

  • Member
  • Posts: 11,952
  • red pill? or blue pill?
Re: Atripla and ADHD Meds?
« Reply #1 on: February 19, 2013, 12:01:21 AM »
I have been taking focalin xr (Dexmethylphenidate Hydrochloride) for about a year. Some days I take 5 mg somedays 10. Mostly the lower dose. I seem to be skipping more days now after a year on it. 
Both the therapist and HIV specialist approved it. I was undetectable when I started and still undetectable - to address your worry about these drugs and HIV replication - I can't imagine my docs would have let me take this, if that is a risk....

I don't take Atripla - I take Isentress and Truvada.

You seem to be worried about a fair amount of side effects. I haven't noticed anything negative about this drug.  I lost some weight when i first started but then it levelled out.

Mostly it did what it was supposed to do, psychologically. And nothing else.

My experience with drugs provided by my therapist has been very positive, including this one.  And quite similar.  They are useful for awhile and then I don't seem to need them.

I took ssri's, until I didn't need them, and stopped.  Same for benzo's.  Sleeping pills. I think i'll wind down off the Focalin in about a year, but who knows. 

Anyway its been helpful for me and I haven't thought twice about any side effects, just the good work it did.
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline pozsocalguy

  • Member
  • Posts: 8
Re: Atripla and ADHD Meds?
« Reply #2 on: February 19, 2013, 12:21:27 AM »
Thank you for your response!

I know Focalin and Concerta are similiar so this is reassuring. I hope to not take them forever, but the psych seems to think I will be. (I tend to think meds like this are just a temporary solution while you learn the correct coping mechanisms).

I tend to worry about side effects because I always seem to experience them. Years ago I was on ritonovir and norvir for a brief time and ended up in the ER as they shoved a tube down something that no tube should ever be shoved in. I also had a brief trial with wellbutrin that led to sobbing after sentimental Hallmark and Walmart commercials. LOL  I figure, expect the worst, but hope for the best.   :D
I am the libertarian, atheist, lovechild of Charles Nelson Reilly and Paul Lynde. Oh, and PS....  Madonna is EVERYTHING, Everybody else is NOTHING.

Online mecch

  • Member
  • Posts: 11,952
  • red pill? or blue pill?
Re: Atripla and ADHD Meds?
« Reply #3 on: February 19, 2013, 12:47:12 AM »
I don't think you should expect the worst, that seems like a bad strategy.

But everyone has their own experiences and philosophies about better living modern chemistry, as it were.

You have probably been on PLENTY of different prescription medicines in your life that worked and gave you NO freaking side effects.  You are remembering the few exceptions.  And, sounds like you came out of the bad experiences reasonably unscathed.... 

I just trust my therapist (shrink) and doctors to do their jobs, and if required, correct any mistakes or missteps in a timely manner...
“From each, according to his ability; to each, according to his need” 1875 K Marx

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.